Alert archive / Oklahoma / Special Weather Statements in 2011

Special Weather Statement, NWS Norman, OK

August 3, 2011Canadian County, Oklahoma

NWS Norman, OK issued this special weather statement at Aug 3, 2011, 3:07 PM CDT for Canadian County, Oklahoma. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 3:07 PM CDT (20:07 UTC)
Expired
Aug 3, 2011, 3:30 PM CDT
In force
23 min
Issued by
NWS Norman, OK

County Canadian County, OK

The radar

The Norman radar (KTLX), 64 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
2678 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WWUS84 KOUN 032007
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT WED AUG 3 2011

OKZ024-032030-
CANADIAN OK-
307 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY.

AT 308 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
UNION CITY...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3550 9778 3535 9797 3536 9800 3538 9802
      3537 9809 3539 9817 3563 9800

$$


30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Aug 3, 12:52 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 12:52 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1252 PM CDT WED AUG 3 2011

.AVIATION...
SURFACE COLD FRONT AND OUTFLOW BOUNDARIES HAVE MOVED INTO THE AREA
AND SHIFTED WINDS TO NORTH/NORTHEAST ACROSS NORTHERN AND CENTRAL
OKLAHOMA. WINDS WILL BE SOMEWHAT VARIABLE NEAR THE BOUNDARIES AS
IT SLOWS DOWN AND IS PUSHED BY ANY THUNDERSTORMS THAT DEVELOP.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...
ESPECIALLY NEAR AND NORTH OF THE BOUNDARIES. AS USUAL... THE
CHANCE OF STORMS AT ANY PARTICULAR TAF SITE IS NOT HIGH ENOUGH TO
WARRANT A TEMPO GROUP... ALTHOUGH ANY STORMS THAT FORM NEARBY WILL
BE CAPABLE OF PRODUCING STRONG WINDS.

&&

.PREV DISCUSSION... /ISSUED 1008 AM CDT WED AUG 3 2011/

UPDATE...
SFC BOUNDARY CONT TO PUSH SOUTH AND SOUTHEAST THIS MORNING AND IS
NEAR THE I-44 CORRIDOR MID-MORNING. SHOULD CONT TO SEE SOME PUSH
INTO AT LEAST EARLY THIS AFTN AND WILL IMPACT TEMPS... ESPECIALLY
ACROSS THE NORTH. HAVE TRIMMED A FEW DEGREES FROM HIGHS ACROSS THE
NORTH... BUT AM HESITANT TO DROP HIGHS AT THIS POINT ACROSS
CENTRAL OR SOUTHERN OKLAHOMA... BUT WILL CONT TO MONITOR. FOR THIS
AFTN WILL NEED TO WATCH AREAS ALONG AND NORTH OF BOUNDARY FOR
POSSIBILITY FOR THE DEVELOPMENT OF A FEW STORMS. STRONG TO
POSSIBLY SEVERE WIND GUSTS WILL BE POSSIBLE.

30

PREV DISCUSSION... /ISSUED 642 AM CDT WED AUG 3 2011/

AVIATION...FRONTAL WIND SHIFT EXTENDED FROM KPNC TO KCSM. A
SHALLOW OUTFLOW BOUNDARY WAS ALSO APPROACHING KOKC AND KOUN...DOWN
TO KLAW AND KSPS. THE OUTFLOW WILL TURN WINDS TO THE NORTHWEST
EARLY IN THE PERIOD. EXPECT THAT MIXING WILL RETURN WINDS TO LIGHT
SOUTHWEST OR LIGHT AND VARIABLE AT KLAW AND KSPS...WHILE THE
APPROACHING FRONTAL BOUNDARY WILL KEEP WINDS TURNING AROUND MORE
TOWARD THE NORTH AT KOKC AND KOUN. MVFR CEILINGS OBSERVED IN THE
POST FRONTAL ENVIRONMENT/HIGHER TERRAIN IN NORTHWEST OKLAHOMA.
THE CEILINGS WILL LIFT BY 15-16 Z. INCLUDED VCTS AT SEVERAL SITES
THIS AFTERNOON...BUT LOW COVERAGE DOES NOT WARRANT TEMPO GROUPS YET.

PREV DISCUSSION... /ISSUED 516 AM CDT WED AUG 3 2011/

DISCUSSION....DISCUSSION...
EXCESSIVE HEAT WARNING EXTENDED THROUGH SATURDAY...

IN THE NEXT FEW DAYS WE WILL SEE SCATTERED THUNDERSTORMS...A FRONTAL
BOUNDARY...AND GENERALLY MORE VARIABLE WEATHER FROM THE RED RIVER TO
THE KANSAS BORDER THAN IN RECENT DAYS. STILL...WE HAVE FAIRLY HIGH
CONFIDENCE THAT THE DAYS WILL CONTINUE TO BE ABNORMALLY HOT...AND
THAT THE THUNDERSTORMS WILL YIELD INSUFFICIENT RAIN/OUTFLOW TO
PROVIDE ANY MEANINGFUL RELIEF. THEREFORE...THE HEAT WARNING WAS
EXTENDED THROUGH SATURDAY.

SURFACE ANALYSIS THIS MORNING PLACED A SLIGHTLY-LESS-HOT FRONT IN
NORTHERN OKLAHOMA FROM PONCA CITY TO FAIRVIEW TO CHEYENNE. A
THUNDERSTORM OUTFLOW BOUNDARY OR GRAVITY WAVE ALSO ENTERING WESTERN
OKLAHOMA AND NORTH TEXAS. THE GRAVITY WAVE SHOULD MOVE EAST
QUICKLY...GENERATING A SHORT LIVED WIND SHIFT...WHILE THE FRONT IS
PREDICTED TO STALL JUST NORTH OF INTERSTATE 40 BY MID MORNING.
LOCATIONS NORTH OF THE FRONT WILL SEE HIGHS OF 102 TO 107 DEGREES...
MAYBE A BIT LESS THAN YESTERDAY. ON THE OTHER HAND...HUMIDITY WILL
REALLY INCREASE...WITH TRAJECTORIES OFF THE CORN BELT OF THE MIDWEST
STATES...BRINGING LOW TO MIDDLE 70S DEWPOINTS TOWARD NORTHERN
OKLAHOMA. THESE WILL MIX OUT SOMEWHAT DURING THE DAY...BUT IT WILL
STILL BE NOTICEABLY VERY HUMID AND DANGEROUSLY HOT. MEANWHILE...SOUTH
OF THE FRONT A LIGHT WEST TO NORTHWEST WIND WILL PROVIDE WEAK
DOWNSLOPE WARMING...WHILE A PLUME OF VERY HOT 850 MB TEMPERATURES IS
ADVECTED IN FROM THE WEST. IT IS HARD TO SAY EXACTLY HOW HIGH
TEMPERATURES CAN GO IN THIS REGIME. IF THE DOWNSLOPE WERE STRONGER
WE MAY HAVE FORECAST THE ALL TIME WARMEST TEMPERATURE AT OKLAHOMA
CITY...113...BUT AS IT STANDS WITH LIGHT WINDS...WE STOPPED JUST
SHORT. SOME LOCATIONS...THOUGH...WILL LIKELY REACH 113...GIVEN THE
NUMBER OF LOCATIONS THAT REACHED 111-112 YESTERDAY.

THE FRONT NEAR I-40 AND MOIST UPSLOPE AGAINST THE HIGH TERRAIN
AROUND ELLIS COUNTY WILL SERVE AS FOCI FOR SCATTERED THUNDERSTORM
DEVELOPMENT EARLY THIS AFTERNOON. WITH STEERING FLOW TOWARD THE
NORTH...STORMS ARE LIKELY TO PROPAGATE INTO THE REGION NORTH OF THE
FRONT...WHERE MOISTURE AND INSTABILITY WILL BE GREATEST.
HENCE...THERE IS SOME THREAT OF DAMAGING MICROBURST WINDS TODAY.

THE FRONT WILL LINGER THROUGH THURSDAY...REINFORCED BY CONVECTIVE
OUTFLOW THAT WILL OCCUR TONIGHT IN KANSAS AND FAR NORTHERN OKLAHOMA.
THE FRONT WILL BEGIN TO LIFT OUT FRIDAY...BUT SCATTERED
THUNDERSTORMS ARE POSSIBLE BOTH DAYS. SURFACE WINDS WILL COME AROUND
TO EASTERLY OR SOUTHERLY...AND THIS WILL SHAVE A COUPLE DEGREES OFF
THE HIGHS. SATURDAY IS STARTING TO LOOK HOTTER THOUGH. THAT IS WHEN
THE NEXT NORTHERN PLAINS TROUGH WILL SWING BY...RESULTING IN A
SUBTLE VEERING OF LOW LEVEL WINDS. IT IS POSSIBLE THAT SATURDAY
COULD BE THE PEAK OF THE EXTREME HEAT EPISODE UNFOLDING THIS WEEK.
AFTER SATURDAY...THERE IS A CONSISTENT MODEL SIGNAL FOR THE RIDGE
CENTER TO MOVE WEST...ALLOWING HEIGHTS TO FALL BY ABOUT 60
DECAMETERS...WHILE NORTHWEST FLOW INCREASES ALOFT. AS OF YET THE
MODELS DO NOT PRODUCE SURFACE NORTHERLIES TO MATCH THE UPPER
PATTERN SHIFT...BUT IT IS LIKELY THAT A FRONT WILL REACH OUR
LATITUDE. COOLING WILL BE AUGMENTED BY OUR DROUGHT STRICKEN
SOIL...BUT WE ARE BRINGING FORECAST TEMPS DOWN CLOSER TO 100
DEGREES IN NORTHERN OKLAHOMA BY MONDAY...AND THOSE COULD GO COOLER
IF THE MODELS START TO CATCH ON AT THE SURFACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  79 106  77 105 /  10  10   0  10
HOBART OK         82 107  81 107 /  10  10   0  10
WICHITA FALLS TX  85 110  83 109 /   0   0   0  10
GAGE OK           77 103  75 105 /  20  10  20  10
PONCA CITY OK     81 103  74 104 /  20  10  20  20
DURANT OK         83 108  82 105 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT SATURDAY FOR OKZ004>048-
     050>052.

TX...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT SATURDAY FOR TXZ083>090.

&&
Hazardous weather outlook, Aug 3, 11:45 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT WED AUG 3 2011

OKZ004>048-050>052-TXZ083>090-041100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING.

DISCUSSION...
A COLD FRONT AND A SERIES OF OUTFLOW BOUNDARIES WILL LIE ACROSS
OKLAHOMA TODAY. THESE BOUNDARIES WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT...AND THE AIRMASS NORTH OF THE FRONT WILL
BE RELATIVELY HUMID AND SOMEWHAT UNSTABLE. THIS WILL PLACE THE
HIGHEST PROBABILITIES OF THUNDERSTORM DEVELOPMENT ACROSS THE CENTRAL
AND NORTHERN PARTS OF OKLAHOMA...MAINLY THIS AFTERNOON AND EVENING.
THE MAIN CONCERNS WILL BE STRONG WINDS...AND HEAVY RAINFALL DUE TO
SLOW MOVEMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO PRODUCE DANGEROUS
HEAT INDICES FOR OKLAHOMA AND NORTH TEXAS. AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT. PLEASE REFER TO THE LATEST VERSION OF THIS
PRODUCT FOR MORE INFORMATION.

HOT...DRY WEATHER...COMBINED WITH STRESSED AND DORMANT VEGETATION...
WILL RESULT IN A CONTINUED HIGH RISK OF WILDFIRES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY
THROUGH TUESDAY...MAINLY ACROSS THE NORTHERN HALF OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
THE PERSISTENT HOT WEATHER WILL CONTINUE UNABATED FOR MOST OF
OKLAHOMA AND NORTH TEXAS INTO NEXT WEEKEND. AN EXCESSIVE HEAT
WARNING WILL REMAIN IN EFFECT THROUGH SATURDAY.

THE WILDFIRE RISK WILL REMAIN HIGH THROUGH THE PERIOD...ESPECIALLY
ON SATURDAY...WHEN STRONGER WINDS ARE FORECAST.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

CMS/30

In the hours before

Special weather statement, Aug 3, 2:31 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
231 PM CDT WED AUG 3 2011

OKZ023-035-032000-
CADDO OK-KIOWA OK-
231 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND KIOWA COUNTIES.

AT 231 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF CARNEGIE...MOVING NORTH AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3523 9857 3518 9837 3490 9840 3491 9872

30
Special weather statement, Aug 3, 2:59 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT WED AUG 3 2011

OKZ022-023-035-032030-
CADDO OK-KIOWA OK-WASHITA OK-
259 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...KIOWA AND WASHITA
COUNTIES.

AT 258 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ACROSS
SOUTHWEST CADDO INTO FAR NORHEAST KIOWA AND WASHITA
COUNTIES...MOVING NORTH AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3529 9863 3525 9837 3492 9840 3491 9870

30
Special weather statement, Aug 3, 3:07 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT WED AUG 3 2011

OKZ024-032030-
CANADIAN OK-
307 PM CDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY.

AT 308 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
UNION CITY...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3550 9778 3535 9797 3536 9800 3538 9802
      3537 9809 3539 9817 3563 9800

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:52 PM CDTSpecial Weather StatementOUNWoods23 min
Aug 2, 8:20 PM CDTSpecial Weather StatementOUNHarper, Woodward25 min
Aug 3, 2:31 PM CDTSpecial Weather StatementOUNCaddo29 min
Aug 3, 2:59 PM CDTSpecial Weather StatementOUNCaddo31 min
Aug 3, 3:09 PM CDTSevere Thunderstorm WarningOUNCaddo36 min
Aug 3, 3:15 PM CDTSpecial Weather StatementOUNCleveland30 min
Aug 3, 3:37 PM CDTSpecial Weather StatementOUNCanadian23 min
Aug 3, 3:53 PM CDTSevere Thunderstorm WarningOUNCanadian52 min
Aug 3, 3:55 PM CDTSpecial Weather StatementOUNGrady20 min
Aug 3, 4:03 PM CDTSpecial Weather StatementOUNCleveland27 min
Aug 3, 4:04 PM CDTSpecial Weather StatementOUNCaddo26 min
Aug 3, 4:20 PM CDTSpecial Weather StatementOUNEllis25 min
Aug 3, 4:25 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Oklahoma50 min
Aug 3, 4:40 PM CDTSpecial Weather StatementOUNCleveland20 min
Aug 3, 4:45 PM CDTSpecial Weather StatementOUNEllis30 min
Aug 3, 4:46 PM CDTSpecial Weather StatementOUNNoble14 min
Aug 3, 4:51 PM CDTSevere Thunderstorm WarningOUNEllis, Harper39 min
Aug 3, 4:54 PM CDTSpecial Weather StatementOUNDewey21 min
Aug 3, 5:02 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher43 min
Aug 3, 5:06 PM CDTSevere Thunderstorm WarningOUNNoble39 min
Aug 3, 5:10 PM CDTSevere Thunderstorm WarningOUNDewey27 min
Aug 3, 5:20 PM CDTSpecial Weather StatementOUNKingfisher25 min
Aug 3, 5:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher49 min
Aug 3, 5:29 PM CDTSevere Thunderstorm WarningOUNEllis, Harper61 min
Aug 3, 5:33 PM CDTSpecial Weather StatementOUNPayne27 min
Aug 3, 5:34 PM CDTSpecial Weather StatementOUNDewey11 min
Aug 3, 5:45 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward45 min
Aug 3, 5:54 PM CDTSevere Thunderstorm WarningOUNMajor, Woods66 min
Aug 3, 6:22 PM CDTSpecial Weather StatementOUNGarfield13 min
Aug 3, 6:29 PM CDTSevere Thunderstorm WarningOUNHarper, Woods61 min
Aug 3, 6:37 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward38 min

Nearby

Special Weather Statements in Oklahoma, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.